Women with epilepsy attending a single maternity clinic, Helsinki University Central Hospital, Finland, were followed prospectively during 970 pregnancies in 1980 through 1998. Of the 979 offspring, 740 were exposed to maternal antiepileptic drugs (AED) during the first trimester of pregnancy and 239 were not exposed. Major malformations occurred in 28 fetuses (3.8%) exposed to AED and in 2 (0.8%) not exposed (p=0.02). The occurrence of major malformations was independently associated with the use of carbamazepine (p=0.05), valproate (p=0.003), oxycarbamazepine (p=0.04), low serum folate concentration (<4.4 nmol/L), and low maternal level of education. AED levels and serum folate were obtained at the end of the first trimester. No correlation was observed between dose or serum concentration of AED and malformations. The risk of malformations increased as the number of AED used increased. Grand mal seizures during the first trimester were not a factor in the cause of major fetal malformations. Alcohol intake, smoking, and exposure to phenytoin, clonazepam, phenobarbital, or primidone showed no significant association with fetal malformations. [1]

COMMENT. Embryopathy and major fetal malformations in children of mothers with epilepsy are associated with the use of AED during the first trimester of pregnancy and not maternal epilepsy itself. Low serum folic acid concentrations and maternal level of education are additional causative factors. Valproate and carbamazepine are especially teratogenic, whereas the association with phenytoin and phenobarbital in this study is not significant. Periconceptional folate supplements are especially recommended in women using AED, although a recent study found 0.4 mg daily of folic acid failed to reduce the risk of fetal malformations in women using AED in early pregnancy [2]. The appropriate dose of folic acid needs to be determined.